Journal of Medical Toxicology

, Volume 10, Issue 2, pp 156–164 | Cite as

Warfarin Overdose: A 25-Year Experience

  • Michael Levine
  • Anthony F. Pizon
  • Angela Padilla-Jones
  • Anne-Michelle Ruha
Toxicology Investigation

Abstract

Warfarin, a vitamin K antagonist, is widely used for the prophylaxis and treatment of thromboembolic disease. While guidelines exist for management of a supratherapeutic international normalized ratio following therapeutic warfarin use, these guidelines are not designed for management of the acute warfarin overdose. There is a paucity of literature describing the latter. The primary objective of this manuscript is to characterize the coagulopathy and describe the bleeding events that occur after a warfarin overdose. A secondary goal is to describe the amount of vitamin K administered to patients presenting with warfarin overdoses. A retrospective chart review of patients admitted with an acute warfarin overdose at two tertiary care medical centers in the USA was conducted. Clinical characteristics were abstracted, and bleeding categories (major, minor, trivial) were defined a priori. Twenty-three patients were admitted during the time period; males accounted for 15/23 (62.5 %) subjects. The median (interquartile range (IQR)) age was 43 (32–48.5) years. Seventeen subjects received vitamin K, with a median (IQR) dose of 15 (10–50) mg. The maximal total amount of vitamin K administered to a single patient during the index hospitalization was 110 mg. Three bleeding events occurred; one classified as major, and two as minor. All patients made a full recovery. In this case series of acute warfarin overdose, nearly all patients developed a coagulopathy, and nearly three-quarters of patients received vitamin K. Bleeding events occurred in a minority of patients.

Keywords

Warfarin Overdose Vitamin K Vitamin K antagonist Coagulopathy 

References

  1. 1.
    Limdi NA, Veenstra DL (2008) Warfarin pharmacogenetics. Pharmacotherapy 28:1084–1097PubMedCentralPubMedCrossRefGoogle Scholar
  2. 2.
    Kimmel SE (2008) Warfarin therapy: in need of improvement after all these years. Expert Opin Pharmacother 9:677–686PubMedCentralPubMedCrossRefGoogle Scholar
  3. 3.
    Li T, Chang CY, Jin DY et al (2004) Identification of the gene for vitamin K epoxide reductase. Nature 247:541–544CrossRefGoogle Scholar
  4. 4.
    Hirsh J, Dalen JE, Anderson DR et al (2001) Oral anticoagulants: mechanism of action, clinical effectiveness, and optimal therapeutic range. Chest 119(1Suppl):8S–21SPubMedCrossRefGoogle Scholar
  5. 5.
    Levine M, Ruha AM, Goldstein JN (2012) Can asymptomatic patients with a supratherapeutic INR be safely treated as outpatients? Ann Emerg Med 59:318–320PubMedCrossRefGoogle Scholar
  6. 6.
    Guyatt GH, Akl EA, Crowther M et al (2012) Antithrombotic therapy and prevention of thrombosis, 9th ed: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines. Chest 141:7S–47SPubMedCentralPubMedCrossRefGoogle Scholar
  7. 7.
    Baker RL, Coughlin PB, Gallus AS et al (2004) Warfarin-reversal: consensus guidelines, on behalf of the Australasian Society of Thrombosis and Haemostasis. Med J Aust 181:492–497PubMedGoogle Scholar
  8. 8.
    Isbister GK, Hackett LP, Whyte IM (2003) Intentional warfarin overdose. Ther Drug Monit 25:715–722PubMedCrossRefGoogle Scholar
  9. 9.
    Hackett LP, Ilett KF, Chester A (1985) Plasma warfarin concentrations after a massive overdose. Med J Aust 142:642–643PubMedGoogle Scholar
  10. 10.
    Bjornsson TD, Blaschke TF (1978) Vitamin K disposition and therapy of warfarin overdose. Lancet 14:846–847CrossRefGoogle Scholar
  11. 11.
    Renowden S, Westmoreland D, White JP et al (1985) Oral cholestyramine increases elimination of warfarin after overdose. Br Med J 291:513–514CrossRefGoogle Scholar
  12. 12.
    Toolis F, Robson RH, Critchley JA (1981) Warfarin poisoning in patients with prosthetic heart valves. Br Med J (Clin Res Ed) 283:581–582CrossRefGoogle Scholar
  13. 13.
    Bronstein AC, Spyker DA, Cantilena LR (2012) 2011 Annual report of the American Association of Poison Control Centers' National Poison Data System: 29th Annual report. Clin Toxicol 50:911–1164CrossRefGoogle Scholar
  14. 14.
    Jaffer A, Bragg L (2003) Practical tips for warfarin dosing and monitoring. Cleve Clin J Med 70:361–371PubMedCrossRefGoogle Scholar
  15. 15.
    D'Angelo A, Della Valle P, Crippa L et al (2002) Relationship between international normalized ratio values, vitamin K-dependent clotting factor levels, and in vivo prothrombin activation during the early and steady phases of oral anticoagulant therapy. Haematologica 87:1074–1080PubMedGoogle Scholar
  16. 16.
    Crowther MA, Ageno W, Garcia D et al (2009) Oral vitamin K versus placebo to correct excessive anticoagulation in patients receiving warfarin: a randomized trial. Ann Intern Med 150:293–300PubMedCrossRefGoogle Scholar
  17. 17.
    Denas G, Marzot F, Offelli P et al (2009) Effectiveness and safety of a management protocol to correct over-anticoagulation with oral vitamin K: a retrospective study of 1,043 cases. J Thromb Thrombolysis 27:340–347PubMedCrossRefGoogle Scholar
  18. 18.
    Hylek EM, Chang YC, Skates SJ et al (2000) Prospective study of the outcomes of ambulatory patients with excessive warfarin anticoagulation. Arch Intern Med 160:1612–1617PubMedCrossRefGoogle Scholar
  19. 19.
    Gilbert EH, Lowenstein SR, Koziol-McLain J et al (1996) Chart reviews in emergency medicine research: what are the methods? Ann Emerg Med 27:305–308PubMedCrossRefGoogle Scholar

Copyright information

© American College of Medical Toxicology 2014

Authors and Affiliations

  • Michael Levine
    • 1
    • 2
    • 5
  • Anthony F. Pizon
    • 3
  • Angela Padilla-Jones
    • 4
  • Anne-Michelle Ruha
    • 1
    • 5
  1. 1.Department of Medical ToxicologyBanner Good Samaritan Medical CenterPhoenixUSA
  2. 2.Section of Medical Toxicology, Department of Emergency MedicineUniversity of Southern CaliforniaLos AngelesUSA
  3. 3.Division of Medical Toxicology, Department of Emergency MedicineUniversity of PittsburghPittsburghUSA
  4. 4.Banner Research InstitutePhoenixUSA
  5. 5.Center for Toxicology and Pharmacology Education and ResearchUniversity of Arizona College of Medicine—PhoenixPhoenixUSA

Personalised recommendations